All vitamins and minerals

I am hoping to get some advice on here regarding my latest vitamin and mineral results. My wrists have been getting painful cramps in them, my feet feel like they are frozen, I get sudden episodes of constipation, I am tired all the time, as soon as I go out in the cold my toes go numb and tingly and put me off going anywhere, my brain cannot handle very much information and my concentration is really low, I get headaches, I have gained weight around my middle. The skin on my legs and feet is going almost white, toes going purple and flaky and I am getting throbbing spasms and numbness working up my legs I am guessing from poor circulation. Doctor says it is not circulatory so what it is I have no idea. Advice would be appreciated.

Serum ferritin 71 (15 - 150) Iron tablets stopped in May last year

Serum folate >19.5 (2.5 - 19.5) Currently taking 5mg folic acid for folate deficiency

Serum vitamin B12 208 (190 - 900) This was in the 500s in November

Serum iron 15.6 (6 - 26)

Serum calcium 2.23 (2.2 - 2.6)

Serum calcium adjusted 2.23 (2.2 - 2.6)

Total OH vitamin D 44.1 (25 - 50 vitamin D deficiency. Supplementation is indicated) A while back I increased my dose of vitamin D up to 3000 units but about a week after I did this I would get kidney pains, constipation and urine would feel "blocked" in my kidneys/bladder

5 Replies

oldestnewest
  • So sorry to hear of your difficulties. Your situation sounds serious and calls for some serious answers and commitment to getting healthy.

    First of all, stop the folic acid. Many people cannot process it due to genetics, and it can build up to toxic levels. Too little or too much folate can cause cancer and many other bad things.

    Next, get some methylcobalamin. In the UK, I think you should qualify for shots. If in the US, you can get shots, but it may be easier to take supplements. Try a sublingual, maybe 3-5mg a day. Your level needs to be closer to 1000, under 500 has been linked to dementia.

    Then, get a magnesium glycinate, malate, or citrate supplement, maybe 500-800 mg a day. Many are contaminated with arsenic. Clean brands are Thorne, Designs for Health, Seeking Health and Doctors Best. If you get diarrhea, back off a little.

    And take a B complex, something like Thorne B Complex #6, which has all the most bioavailable forms of Bs. Designs for Health and Seeking Health have comparable high quality products.

    And a good multivitamin with minerals, something like Thorne MetaFem, nitroGen, or Als Formula, depending on your age and sex.

    I suspect you are missing cofactors for some reactions - the recommendations should help to unstuck you, but it's only a guess based on your info. You may need to do a Genova Diagnostics NutrEval to figure out exactly what you need.

    If you haven't done so, clean up your diet. Grain and dairy free. Eat a nutrient dense diet with 1g/kg or a little more protein a day and lots of vegetables and healthy fats. Limit fruit and get rid of sugar.

    Be alert to any possible food allergies, intestinal parasites, candida, etc. A stool test might help...

    After all of the above for a month or two, you could then restart vitamin D, maybe 5,000IUs once you have the minerals to process it. And try 5-methyltetrahydrofolate if your folate is low.

    You might also consider an adrenal support product, sounds like your adrenals are stressed. Vital Nutrients makes a good one.

    This probably sounds like a lot to do, but this approach will help you find true health. Just take it a step at a time...

    All the best to you...

  • Thanks. I think my doctor only checked me for h. pylori 2 years ago with a stool test. Can they do other tests for bugs/infections on the NHS? Another doctor said I didn't have oral candida because my tongue had yellow patches on it and not white. Adrenal stress test came back with high cortisol as well.

  • I'm in the US, where I pay for all my tests. Genova Diagnostics has the GI Effects stool test - they have a UK website.

    Yellow patches on tongue could be a staph or bacterial infection. If they bother you, see another doctor. Or you could try gargling with diluted hydrogen peroxide. If it is bacteria, wonder what you've swallowed that has imbalanced your gut flora?

    High cortisol is not good. Look into ample advice on adrenal fatigue sites...sleep, moderate exercise, lower stress and caffeine intake, good diet, mindfulness, etc. If your lifestyle isn't the problem, look into underlying illness causing it. You might also have luck taking Interplexus Seriphos, before bed, it can help regulate your cortisol, especially if sleep is a problem.

    Take your adrenals serously. Though it's a little more complicated, they can eventually slow or stop making cortisol, which is VERY bad. Get on top of it now before that happens.

  • You have to supplement with methylcobalamin sublingual B12. The aim is a level of around 900. We shoud aim toward the top of the range. Learner1 has given good advice.' Take supplements well apart from levothyroxine.

    Problems with feet/wrists could be due to swelling which gives rise to carpal tunnel syndrome and/or plantar facilitis (wrists and feet)

    web.archive.org/web/2010103...

    You may need an increase in your thyroid hrmones.

  • Part of your problem could be that taking vit d3 increases your absorption of calcium from food. Therefore, it's a good idea to take vit K2-MK7 with it, to make sure that extra calcium goes into the bones and teeth, rather than the heart and kidneys.

    There's absolutely not point in taking a multivitamin, you won't get much from it, and you might get things you don't want. Ingredients are often of inferior quality, and not enough to treat a real deficiency. Plus, it's a bad idea to take a bunch of things altogether, like that, because they tend to cancel each other out.

    Make sure you leave a two hour gap between your thyroid hormone replacement and most supplements, but four hours between THR and vit D3, iron, calcium and estrogen, and 6 hours between THR and magnesium. :)

You may also like...